• Zein Jardaneh

Why I Learned How to Administer Naloxone

Our ages, backgrounds and motivations differed greatly. But, on a December afternoon at the city Department of Health and Mental Hygiene headquarters in Queens, we all had one thing in common: We wanted to learn how to administer naloxone.


Naloxone, also known by its brand name narcan, is a drug that can reverse the effects of an opioid overdose. It binds to the same receptors in the brain as opioids, effectively “knocking out” the drugs and preventing them from creating a high -- for up to 90 minutes after administration.


Naloxone has been used in emergency rooms for several years and once could be procured only through prescriptions. Beginning in 2013, 46 states, including New York, have made forms of naloxone obtainable without a prescription. As of last August, New York State residents with prescription health insurance coverage, including Medicaid and Medicare, can obtain naloxone at reduced or no cost. New Yorkers can also receive naloxone for free through the state’s network of registered opioid overdose prevention programs. The state offers free overdose prevention and reversal trainings, free of charge, too.


And many New Yorkers have taken advantage of these services. According to the New York City Department of Health, 450 lives were saved in the city through naloxone administered by civilians in 2016. On Oct. 5, 2017, the city honored 67 New Yorkers who saved a collective 225 lives with narcan.


My initial impetus for taking the training was academic. My reporting demonstrated how hard the city is being hit by opioids, and I’ve learned how frequently this drug is being administered by professionals and civilians alike. Plus, city-wide campaigns emphasizing what individuals could do to help fight the epidemic made me realize that it would be a good idea for me to carry naloxone, too.



Source: NYC Health


Finding and signing up for a Overdose Prevention and Reversal Training session took less than 20 minutes. In just one hour, I learned how to administer naloxone as a nasal spray; it can also be given by injection.


Naloxone has no known side effects; it’s non-addictive and there’s no potential for abuse or dependence. It only works on overdoses caused by opioids. If administered to treat other drugs, there’s no harm. But, there are ways to identify an opioid overdose. Signs include unresponsiveness, slowed or stopped breathing, blue/gray lips and nails, and gray or ashen skin color. In some cases, particularly where fentanyl is involved, two doses of naloxone may be needed.


While this was not covered in training, I have learned that administering naloxone to someone who has just overdosed on fentanyl does not put me at risk. This concern came to prominence with stories of law enforcement officers, particularly one in East Liverpool, Ohio, overdosing on fentanyl through minimal skin contact with the drug.


However, doctors such as Jeremey Samuel Faust, a physician at Brigham and Women’s Hospital in Boston and a clinical instructor at Harvard Medical School, and Andrew Stolbach, an emergency physician and medical toxicologist at Johns Hopkins University in Baltimore, explain that incidental skin exposure cannot cause severe toxicity. A person would need sustained contact to large amounts of fentanyl for an overdose.


The training concluded with a step-by-step tutorial on how to administer naloxone. At the end of the training, I received my own kit (with two doses), and a card certifying that I had completed the training. I haven’t had to use my kit. It gives me comfort knowing that I have it, and that I can use it.



My naloxone certification card


My naloxone kit


24 views

© 2018 by Zein Jardaneh

SUBSCRIBE VIA EMAIL